Prednisone, A Blessing and A Curse

Standard

Many people have had to take prednisone for one thing or another. It may cause a temporary host of side effects that disappear once the dose is done. It may inconvenience your plans a little. You may gain a pound or two. You may experience insomnia as well. Thankfully, for most people, a course of prednisone is short in duration and they feel better and go on with their life.

For lupus patients, prednisone is both a blessing and a curse. The blessings come from feeling near “normal” while taking them. Having energy to accomplish goals and enjoy life is a blessing for those of us who deal with toxic fatigue from this disease. It is amazing how prednisone can make you feel good! Lupies, as we call ourselves, want to feel better. It is not always possible though. Prednisone makes the illusion of being better seem close, but unfortunately when we taper down from high doses, we come back to our reality and the issues we have daily.

For lupies, we do not normally take a short course of prednisone. We may be on high dosages for many months, tapering down slowly. When you use prednsione long term, it has many facets of issues it causes on our bodies. True, we feel better. However, we can develop a “moon” face over time. Simply put, our faces swell up and our necks disappear. It is disheartening to look in the mirror. Another side effect is we may gain weight. Some only a few pounds while others gain much more. The trouble is, we tend to gain it in our belly area. Picture a person with a huge moon face and big belly and you get the picture.

It is a trade off of sorts. In order to feel better, we have to take the bad with the good. I have lost track of how many times and how much weight I have gained while on prednisone. You may think to yourself that once the medication is done, we would lose the weight. In fact, the opposite is true in most cases. We diet to get the weight off again, only to find that in a few months we are back on the medication again and we repeat all of the steps above. No kidding.

At my age, my rheumy is loath to give me more than short “bursts” of the stuff. I have osteoporosis and osteopenia present from the years of steroids use I have had to endure. Yet another side effect from predisone. It can make our bones brittle before their time and also cause our teeth to rot and literally break off at the gum lines. Been there, done that.

So in summary, we take prednisone so we can have an enjoyable life, and yet we pay for it by developing these side effects. It is a trade off. While my house is definitely cleaner when I am on prednisone, the down side is the weight gain and moon face. That is how it affects me. Oh yeah, and the insomnia. I will go days without sleep and tear through the house cleaning. Then I crash land and sleep for a day or so.

Curse you prednisone for your many side effects but thank you for helping me be able to enjoy life with a little less pain. I am sure others can relate to this.

Advertisements

4 thoughts on “Prednisone, A Blessing and A Curse

  1. Wayne Graefen

    Hi, I’m one of the rare males with SLE and it showed up mid-life. Just finished a short course of prednisone to get me out of a mild flare. Of course lupus is a highly individualized disease with varying affects on the patient. The prednisone bothers my eyes, makes me moody but does mollify my lupus migraines while ‘on board’. Your post is well written and appreciated.

  2. Becky

    Interesting post, thanks. I just started a weeks course of prednisolone although not surfe what yet. Its a way of trying to find out what is wrong with me – coincidentally, very similar symptoms to yourself.

  3. Anonymous

    Stellar post! On a higher dose for a bit, what a great respite from the beast (sle)! Helps remind me & family, that I’m still me under here folks, see!!! Again, stellar post & blog!

Comments are closed.